Excellent guidelines for managing salicylate overdose

June 26, 2013, 11:42 pm

ASPIRIN-OVERDOSE-300x198

The American College of Medical toxicology has issued a “Guidance Document” outlining management priorities in treating acute or chronic salicylate toxicity. The document does an excellent job in summarizing important issues, and there is a pearl in practically every sentence. It is well worth reading in its entirety.

The following are some of the key points:

  • “Salicylate-poisoned patients are almost universally volume depleted at the time of presentation” and volume resuscitation is an early priority.
  • Salicylate levels should be checked frequently (many toxicologists recommended doing this every 2 hours) until they are clearly decreasing and the patient is improving clinically.
  • Since salicylate levels are reported different ways, pay close attention to the units. [100 mg/dL = 1000 mg/L = 7.24 mmol/L]
  • A “normal” anion gap does not rule-out salicylate toxicity.
  • Since salicylate toxicity increases CNS utilization of glucose, serum glycose levels may not reflect CNS levels.
  • If intubation is required, the clinician should pay careful attention to maintaining hyperventilation and avoiding worsening academia.
  • Early nephrology consultation is crucial.

Again, the entire document is worth reading.

Two comments:

  1. Unfortunately, the authors could not refrain from stating that “whole bowel irrigation may be considered in specific cases.” This seems to me a very bad idea, especially since, if the cases represents potentially severe salicylate toxicity, the patient may soon be obtunded and unstable. (Best not to have a belly-full of polyethylene glycol in that situation.) If the cases turns out to be not so severe, WBI would not be needed.
  2. The ACMT seems somewhat confused about exactly what this document is. In an announcement, their press release says: “ACMT Releases Guidelines for Management of Aspirin Overdose.” Yet the actual document has a disclaimer that the document “is not intended as a clinical guideline.” They should have decided one way or the other before it was disseminated.

Related posts:

Salicylate toxicity can present with a normal-anion-gap metabolic acidosis

Aspirin overdose deadly and unpredictable

 

2 Comments:

  1. Derek Sifford Says:

    Great article! Very clear and concise.

    Hoping you could clarify a concern I have with one of the paragraphs..

    “Administration of sodium bicarbonate by intravenous bolus at the time of intubation in a sufficient quantity to maintain a blood pH of 7.45-7.50 over the next 30 minutes is a reasonable management option during this critical juncture; intravenous sodium bicarbonate bolus and/or bag valve mask hyperventilation should be employed in any patient who is acidemic with a spontaneously ventilating PCO2 of <20 mm Hg as further deterioration in acid-base status can be expected during intubation."

    Not sure if I would agree with this as bicarb loading without subsequent ventilation will cause transient drop in pH. I can agree that a post-intubation bolus/drip would be a good idea, but peri-intubation?? Am I reading into this or does this concern you as well?

    Thanks!

  2. Leon Says:

    Derek:

    Excellent point. I too was somewhat puzzled by this recommendation, and am not sure that it is based on any evidence. Intubating a severely toxic salicylate overdose patient is an inherently risky procedure, and in my opinion the key thing is to maintain hyperventilation to avoid exacerbating academia.

    From the way the recommendation is phrased, it seems that the authors are not sure about this either: “Reasonable” is certainly not necessarily the same as “beneficial”. Also, even if one was considering administering bicarb in this situation, I’m not at all certain how much would be required to “maintain a blood pH of 7.45-7.50 over the next 30 minutes.”